Lots of our patients take Metformin, which is the first line therapy for Type-2 diabetes. Metformin is a safe drug for initial treatment of Type-2 diabetes, as it helps the body use its own insulin more efficiently without causing hypoglycemia (low blood sugar). Untreated high blood sugars can lead to diabetic peripheral neuropathy, which begins as tingling and burning in the hands and feet. Vitamin B-12 levels that are too low can also cause tingling and burning in the hands and feet. Sometimes these two conditions (diabetic peripheral neuropathy and Vitamin B-12 deficiency) can have the same symptoms and can be confused.
WATCH for Metformin induced Vitamin B12 deficiency
· Up to 30% of patients on metformin have reduced B12 absorption which could eventually lead to B12 deficiency. Besides anemia, Vitamin-B12 deficiency can cause peripheral nerve damage, which can be mistaken for Diabetic Peripheral Neuropathy (DPN).
· Check B12 levels if new diabetic peripheral neuropathy occurs or neuropathy gets worse. The lower B12 levels may cause an increased risk of peripheral neuropathy.
· Treatment: Injectable B-12 usually not necessary, oral B12 (1000mcg PO daily) is sufficient. Do not stop metformin, just treat the B12 deficiency.
· Remember that folic acid can mask the hematological symptoms of Vitamin- B-12 deficiency but will not treat the neuropathy.
· Patients that eat a vegan diet need vitamin B-12 supplements, especially if they take metformin therapy.
Ask your Nickman’s pharmacist for a recommendation for Vitamin-B12 if you take metformin.